There is a lack of knowledge regarding the incidence of serious adverse drug reactions (ADR) to the oral iron chelator deferiprone in Chinese children with transfusion-dependent thalassaemia. In this retrospective population-based cohort study, paediatric thalassaemia patients in Hong Kong were screened for serious and medically important adverse events related to deferiprone therapy using diagnosis codes, laboratory data and hospital admissions. Potential ADRs were assessed by reviewing concomitant medications, diagnoses and laboratory data and evaluated using standardised causality assessment. Eighty-seven patients contributing 169.8 person-years were included. Thirty ADRs were identified in 21 patients. Most ADRs (56.0%) occurred in the first three months of therapy. Neutropenia occurred in 11 patients (12.6%; incidence rate 6.5 per 100 patient-years) and severe neutropenia (agranulocytosis) was observed in 5 patients (5.7%, incidence rate 2.9 per 100 patient-years). Other identified ADRs involve severe arthropathy, elevated liver enzymes and mild thrombocytopenia. In conclusion, the safety profile of DFP therapy in Chinese children suffering from transfusion-dependent thalassaemia is in line with previous studies of non-Chinese children. However, unlike previous studies, we observed a relatively high incidence of agranulocytosis and neutropenia in patients with simultaneous combined therapy. Hence close monitoring for white blood cell counts is advised in Chinese children under combined iron chelation therapy. Further prospective clinical and pharmacogenetic studies are required to better evaluate this important safety signal.
Key points: • Half of the identified ADRs related to deferiprone therapy occurred during the first three months of treatment. • A relatively high incidence of agranulocytosis and neutropenia. Hence close monitoring for white blood cell counts is advised in Chinese children under combined iron chelation therapy.